Montana, 2025

Damaging Winds and High Wind in Montana, December 24 to 26, 2025

December 24 to 26, 2025 · NWS TFX · 4 events in 3 counties and zones

Sufficient southerly flow and a pressure gradient combined to result in a couple periods of stronger winds across north south oriented valleys of Southwest Montana on either side of Christmas day. The Madison River Valley saw the strongest winds at the surface at lower elevations, though high winds were only observed on the 24th there.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Sufficient southerly flow and a pressure gradient combined to result in a couple periods of stronger winds across north south oriented valleys of Southwest Montana on either side of Christmas day. The Madison River Valley saw the strongest winds at the surface at lower elevations, though high winds were only observed on the 24th there.

In addition to the stronger southerly winds, a rather potent shortwave and sufficiently cool temperatures aloft allowed for some instability to develop across the plains of North-central Montana Dec 26. Convective showers and a few lightning strikes developed from this, resulting in a few 50+ kt gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 24, 10:16 AM MST, 2 hours 14 minutes earlier. Its key messages:

  • A period of mixed precipitation, including freezing rain and drizzle, along with patchy fog develop over the plains by this evening and continues through Christmas morning while light snow falls over the higher terrain.
  • Strong, gusty southerly winds develop over the southwest tonight through Wednesday night, strongest in the Madison River Valley.
  • Another weather system and attendant cold front will bring a period of areawide light snow late Friday into Saturday while Arctic air moves onto the plains.
  • Near to above average temperatures are expected for most locations later this weekend into early next week, but Arctic air may linger in the normally colder north-central river valleys.
Area forecast discussion, Dec 24, 10:16 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1016 AM MST Wed Dec 24 2025

Aviation Section Updated.

.KEY MESSAGES...

- A period of mixed precipitation, including freezing rain
  and drizzle, along with patchy fog develop over the plains by
  this evening and continues through Christmas morning while light
  snow falls over the higher terrain.

- Strong, gusty southerly winds develop over the southwest
  tonight through Wednesday night, strongest in the Madison River
  Valley.

- Another weather system and attendant cold front will bring
  a period of areawide light snow late Friday into Saturday while
  Arctic air moves onto the plains.

- Near to above average temperatures are expected for most
  locations later this weekend into early next week, but Arctic
  air may linger in the normally colder north-central river
  valleys.

&&

.UPDATE...
/Issued 913 AM MST Wed Dec 24 2025/
Updated forecast is out. Main adjustment was for today, just
adjust towards current trends for temps/winds. Otherwise, most
precipitation will hold off until late afternoon.

The high wind warning will continue for the Norris Hill area.
Winds should increase this afternoon and then diminish mid
evening.

The main concern for tonight and into Christmas morning will be
the potential for freezing rain over North Central MT. Overall,
the 12z runs are decreasing the amounts/coverage area. We will
look at this closer, but current thinking is that only a winter
weather advisory will be needed for freezing rain for some areas
overnight and into Christmas morning. Brusda

&&

.DISCUSSION...
/Issued 913 AM MST Wed Dec 24 2025/

 - Meteorological Overview:

A mild south/southwesterly flow aloft will continue to become
established over the Northern Rockies through tonight. Low
stratus, patchy fog, and spotty light wintry mixed precipitation
develops along the Hi-Line later today and slowly expands
southward into central and north-central MT by this evening.

Then a shortwave trough moves northeastward into the Northern
Rockies and brings a period of widespread precipitation this
evening through early Christmas morning. H700 temperatures warm to
around 0C this afternoon and evening and only fall to around -5C
behind an elevated cold front later tonight. These temperatures
will be well capable of producing mixed wintry precipitation,
including freezing rain, over the shallow colder air mass residing
in central and north- central MT. The weak frontogenesis with
this system will also elevate precipitation amounts up to around a
tenth of an inch with a narrow area seeing localized amounts up
to around a quarter inch. At least light to moderate impacts from
ice glazing seem plausible over the golden triangle area
northeastward into the Milk River Valley.

This system will bring mostly light snow over the mountains with
most central/southwest valleys seeing plain rain. With that being
said, some of the normally colder valleys will have a 10 to 15%
chance for light freezing rain or drizzle given temperatures near
freezing. Strong winds with this system look to be limited to the
normally wind prone southwest valleys and mountain peaks where 40
to 50 kt southerly H700 winds will transfer to the surface through
this evening.

Precipitation diminishes and temperatures rebound rather quickly
Christmas day as warmer air moves northward ahead of the next
approaching shortwave trough. The one exception to this will be
over the Milk River Valley where below freezing temperatures may
stick around for much for the day. The aforementioned shortwave
looks to merge with a colder system and is progged to move into
the Northern Rockies and bring a round of light snow for most
locations and a southward intrusion of Arctic air later Friday
into Saturday. Northwesterly flow aloft will set up heading into
early next week while high pressure builds to our west. Milder air
does look to return for most locations, but the colder air may be
reluctant to leave the normally colder river valleys of north-
central MT. Additionally, passing shortwaves may bring brief cool
downs and even lower end rain/snow shower activity. - RCG

 - Forecast Confidence & Scenarios:

A period of wintry mixed precipitation, including freezing rain
and drizzle over the plains this evening though Christmas
morning...

The heaviest precipitation looks to set up within 50 miles of a
Great Falls to Havre line where there is a 30 to 50% chance for
ice accumulations over a tenth of an inch. Temperatures will
definitely have an impact on how this event ultimately unfolds.
Colder air on the northern fringe may be just deep enough for the
precipitation to mix with more snow or even sleet, reducing the
window of opportunity for freezing rain accumulation. On the other
hand, areas close to the central island ranges may warm up above
freezing before dawn and reduce the overall impacts there. This
system will move quickly through the forecast area, so that will
also reduce the residence time of the precipitation. Never the
less, a winter storm watch was posted for much of north-central MT
to cover potential impacts, including icy roads/sidewalks making
travel/walking outdoors dangerous and ice accumulation on power
infrastructure causing outages. Icing may also impact the aviation
community with exposed metal surfaces being covered in ice. - RCG

&&

.AVIATION...
24/18Z TAF Period

The initial concern this TAF period will be for persistent low
clouds across portions of the plains. An area of mountain snow,
lower elevation rain in Southwest Montana, and a mix of lower
elevation rain and freezing rain across the plains develops from
southwest to northeast this evening into tonight, ending Thursday
morning. Mountain obscuration will be common this TAF period,
especially around areas of precipitation. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  26  20  45  34 /   0  80  70  10
CTB  20  11  38  26 /  10  50  40   0
HLN  41  34  49  32 /   0  70  40  20
BZN  46  36  49  32 /   0  50  60  20
WYS  42  32  39  27 /  70  90  90  80
DLN  46  37  45  32 /  10  70  40  30
HVR  29  19  31  24 /   0  90  60  10
LWT  53  29  46  34 /   0  50  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 PM MST this evening through Thursday
morning for Bears Paw Mountains and Southern Blaine-Cascade
County below 5000ft-Eastern Pondera and Eastern Teton-Eastern
Toole and Liberty-Hill County-Northern Blaine County-Southern
High Plains-Western and Central Chouteau County.

High Wind Warning until 8 PM MST this evening for Madison River
Valley.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 24, 6:47 AM MST, 5 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
647 AM MST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Non-Tstm Wnd Gst 16 SE Gallatin Gateway  45.44N 110.95W
12/24/2025  M61 MPH          Gallatin           MT   Mesonet

            Mesonet station GNFHY 10.7 W Emigrant
            (AVALANCHE).

0600 AM     Non-Tstm Wnd Gst 6 WSW Big Sky           45.23N 111.45W
12/24/2025  M59 MPH          Madison            MT   Mesonet

            Mesonet station YCTIM Yellowstone Club -
            Avalanche.

&&
Local storm report, Dec 24, 9:36 AM MST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
936 AM MST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Non-Tstm Wnd Gst 16 SE Gallatin Gateway  45.44N 110.95W
12/24/2025  M65 MPH          Gallatin           MT   Mesonet

            Mesonet station GNFHY 10.7 W Emigrant
            (AVALANCHE).

&&
Local storm report, Dec 24, 10:56 AM MST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
1056 AM MST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Non-Tstm Wnd Gst 21 SW Lima              44.47N 112.95W
12/24/2025  M57 MPH          Beaverhead         MT   Mesonet

            Mesonet station HRKM8 Harkness RAWS.

0900 AM     Non-Tstm Wnd Gst 16 SE Gallatin Gateway  45.44N 110.95W
12/24/2025  M68 MPH          Gallatin           MT   Mesonet

            Mesonet station GNFHY 10.7 W Emigrant
            (AVALANCHE).

&&
Special weather statement, Dec 24, 12:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1230 PM MST Wed Dec 24 2025

MTZ302>304-308>310-312-242200-
Northern High Plains-
Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Southern High Plains-
Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-Cascade County below 5000ft-
Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank,
Ethridge, Santa Rita, Devon, Shelby, Chester, Galata, Joplin,
Lothair, Whitlash, Bynum, Choteau, Pendroy, Brady, Conrad,
Ledger, Floweree, Carter, Fort Benton, and Great Falls
1230 PM MST Wed Dec 24 2025

...Areas of dense fog this afternoon...

Areas of dense fog have developed over North Central MT early this
afternoon. Visibility is less than a quarter of a mile at times.

Additionally, some snowflakes or freezing mist is also possible.

Those traveling this afternoon over North Central MT should be
alert for areas of reduced visibility and slippery roadways.

Brusda

The radar

The Great Falls radar (KTFX), 244 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Madison River Valley

When
December 24, 12:30 PM MST to 2:30 PM MST
Where
Madison River Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.301, -111.920 (the zone’s center; the record gives no point)

Mesonet station MTNOR Norris Hill (MT DOT) measured a 61 mph gust and also measured sustained winds, averaged over 2 hours, of 40 mph.

Thunderstorm Wind, Cascade

When
December 26, 12:23 PM MST
Where
Cascade County, 1.67 mi SW of (Gtf)great Falls Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
47.460, -111.390

RSOIS equipment at wfo Great Falls measured a 62 mph gust associated with a convective shower.

Thunderstorm Wind, Cascade

When
December 26, 12:26 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

ASOS station KGTF Great Falls Airport. A few lighting strikes developed south of town after the initial gust blew through.

Thunderstorm Wind, Fergus

When
December 26, 1:55 PM MST
Where
Fergus County, 1.99 mi ENE of Pownal
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.390, -110.130

Montana mesonet station Coffee Creek N. Although no lightning was observed at the time of the wind, the wind was most certainly driven by instability.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306686, 1306689, 1306690, 1306691.